Low platelet count due to chemotherapy

Low platelet count due to chemotherapy

A low platelet count is called thrombocytopenia. Signs of a low platelet count are bruising, bleeding from the nose, gums or other parts of the body, black poo, or vomit with specks of blood in it.

Key points to remember

This page is part of a whole section about childhood cancer.

  • platelets prevent bleeding happening in the body by forming clots
  • a low platelet count is called thrombocytopenia
  • signs of a low platelet count are bruising, bleeding from the nose, gums or other parts of the body, black poo, or vomit with specks of blood in it
  • your child may need a transfusion of platelets to help stop bleeding or correct a low platelet count

What do platelets do?

Platelets prevent bleeding occurring in the body by forming clots.

What is thrombocytopenia?

A low platelet count is called thrombocytopenia.

Signs of a low platelet count are:

  • bruising
  • bleeding from the nose, gums or other parts of the body that doesn't stop with pressure applied for more than 10 minutes
  • black poo
  • vomit which may have specks of blood in it or which looks like ground coffee

What is the treatment for thrombocytopenia?

Your child may need a transfusion of platelets to help stop bleeding or correct a low platelet count.

If your child needs a transfusion of blood or blood product, your child's doctor or nurse will give you some information leaflets from the New Zealand Blood Service.

NZ Blood Service information

The New Zealand Blood Service is responsible for the supply of safe blood products.

See 'Your guide to blood transfusion' at the NZ Blood Service website. 

What can I do to reduce the chance of bleeding?

  • use a soft toothbrush for your child's tooth cleaning -  if your child has a sore mouth, read the information about mouth care 
  • use a lip balm to keep your child's lips moist and prevent cracked lips
  • show your child how to blow their nose gently - if they have a nosebleed, sit your child on a chair (not lying down) and pinch the soft part of the nostrils below the hard nasal bones for 5 minutes
  • explain to your child that they cannot take part in physical activities and sports that may result in bruising or injury

Which medicines should I not give my child?

It's very important that you do not give your child any medicine without first discussing it with your child's doctor.

If your child is having chemotherapy it is very important that you don't give them any of the following medicines:

  • aspirin and products containing aspirin
  • anti-inflammatory medicines
  • herbal products with anticoagulant ('blood thinning') properties 

Even small doses of these can stop normal clotting of the blood and cause bleeding.

Only give medicine for pain and fever after talking to your child's doctor.

Information on product labels may not be clear so if in doubt check with your child's doctor.

All the pages in the childhood cancer section of this website have been written by health professionals who work in the field of paediatric oncology. They have been reviewed by the members of the National Child Cancer Network (NZ). Medical information is authorised by the National Child Cancer Network Clinical Leader.

This page last reviewed 25 May 2018.
Email us your feedback


On this page